Hail, Russell
- When
- October 9, 3:50 PM CST
- Where
- Russell County, 2 mi W of Paradise
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.117, -98.950
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 9, 3:00 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT TUE OCT 9 2001 MAIN FCST PROBLEMS CENTER ON THE COLD FRONT MOVG THROUGH TONIGHT/EARLY WEDNESDAY. NO SIGNIFICANT MODEL DIFFERENCES NOTED THROUGH 48 HRS. DID PREFER THE ETA/AVN SURFACE DEPICTION OF A SECONDARY LOW FORMING...BACK TO THE SW OF THE PRIMARY LOW THIS EVENING...NEAR THE TRIPLE PT OVER SWRN KS. INITIAL ROUND OF ELEVATED CONVECTION ASSOCIATED WITH A WEAK SHORTWAVE SHOULD BE MNLY OVER OUR ERN ZONES BY 00Z, BASED ON MOVEMENT OF THE WAVE. THREAT FOR SFC-BASED SVR STORMS WL EXIST ALONG AND JUST E OF DRYLINE AND NR TRIPLE PT UNTIL ABOUT 03Z THIS EVE...BEFORE CONVECTION TURNS MORE ELEVATED AS LOW LEVEL JET INCREASES. THUS, SFC-BASED STORMS MAY AFFECT OUR WRN COUNTIES OF THE FCST AREA EARLY TONIGHT. HOWEVER, WL MENTION PSBL SVR IN ALL OF CNTRL/S-CNTRL WITH HAIL POTENTIAL ASSOCIATED WITH LOW LVL JET/MID LVL COOLING. FWC/MAV POPS APPEAR TOO LOW IN CNTRL/S-CNTRL WHERE WE WENT WITH 50-60%, BUT MORE REASONABLE IN SERN KS. OTHERWISE, BREEZY SOUTH WINDS SHOULD KEEP LOWS UP IN THE UPR 50S/LWR 60S AHEAD OF THE FROPA PER CURRENT FCST. WL LET WIND ADVSRY EXPIRE AND NOT MENTION FOR THE TONIGHT PERIOD, AS MIXING DECREASES SLIGHTLY TOWARD SUNSET. WL USE MAINLY THE TIMING OF THE 850 COLD FRONT TO FCST THE END OF PCPN ACROSS THE FCST AREA WEDNESDAY. THIS SUGGESTS SLT CHC EARLY IN CNTRL KS, AND GOOD CHC MUCH OF THE DAY IN SERN KS. MARGINAL DOWNSLOPE COMPONENT/PARTLY CLOUDY SKIES MAY OFFSET COOLING SOME, BEHIND THE FRONT IN CNTRL SXNS. CLOUDS/RAIN SHOULD KEEP HIGHS IN 60S IN THE SE. GENERALLY WENT MID-UPR 60S AREAWIDE. WED NIGHT: LOW LVL ANTICYCLONIC FLOW SPREADS EAST INTO THE FCST AREA, AND MAY ALLOW SKIES TO CLEAR. HOWEVER, THERE IS ANOTHER MID LVL THERMAL TROF APPROACHING FROM THE W LATE, AND THUS WL LEAVE PARTLY CLOUDY ATTM. FWC MINS LOOKED REASONABLE SUGGESTING COOLEST READINGS IN CNTRL KS. WL CONT DRY FCST AS COLD FRONT SHOULD BE OUT OF SERN KS. NEXT UPR TROF WL BE DIGGING FROM THE PACIFIC NW TOWARD THE CNTRL ROCKIES THURSDAY. SRLY RETURN FLOW WL BEGIN OVER THE HI PLAINS AHEAD OF THIS FEATURE, HOWEVER THE LOW LVL ANTICYCLONE WL STILL BE OVER ERN KS MUCH OF THE DAY LIMITING MIXING THERE. IN LIGHT OF LIMITING MIXING IN THE EAST, USED A BLEND OF FWC/MAV HIGHS SUGGESTING 65 AT CNU...AND 70 AT RSL/GBD. FOLLOWING A BLEND OF THE ECMWF/UKMET/CANADIAN MODELS FM FRIDAY-MONDAY. THE MRF LOOKED A BIT TOO STRONG WITH THE UPR LOW THAT IT DEVELOPS OVER THE SRN PLAINS FRI INTO SAT. IN ADDITION, THE MRF ENSEMBLES INDICATED SUBSTANTIAL UNCERTAINTY ON THE STRENGTH AND POSITIONING OF THIS TROF AT 00Z SAT. LATEST ETA INDICATES POTENTIAL FOR RAPID MOISTURE RETURN/ELEVATED CONVECTION AHEAD OF THIS DIGGING UPR TROF, BY EARLY FRIDAY MORNING. A PACIFIC COLD FRONT SHOULD PUSH THROUGH FRIDAY WITH A GOOD CHC OF SHWRS/T-STORMS. ANOTHER SHORTWAVE TROF IS PROGGED TO DIG OUT OF SWRN CANADA...REINFORCING THE UPR TROF OVER THE CNTRL/ERN U.S. SUN INTO TUES. A POTENTIALLY STRONGER COLD FRONT...WITH SOME CANADIAN/MARITIME INFLUENCE...SHOULD MOVE THROUGH EARLY SUNDAY. MOISTURE LOOKS MORE LIMITED WITH THIS FRONT/SHORTWAVE AND WL KEEP FCST DRY SUN/MON. EXPECTING SLIGHTLY BLO NORMAL TEMPS SUNDAY INTO MONDAY NIGHT BEHIND THIS FRONT. FINAL DISCUSSION WITH SPECIFIC CCF TEMPS/POPS DUE AT 330 PM CDT. FCSTID = 9 ICT 57 68 46 68 / 60 30 5 0 HUT 56 67 45 69 / 50 30 5 5 EWK 56 67 45 67 / 60 30 5 0 EQA 58 68 46 67 / 60 40 5 0 WLD 59 68 47 67 / 70 40 5 0 RSL 51 65 41 70 / 40 20 5 5 GBD 53 65 43 69 / 40 20 5 5 SLN 55 67 44 69 / 50 20 5 5 MPR 55 67 45 69 / 50 30 5 5 CFV 62 68 49 66 / 70 60 10 0 CNU 61 68 47 65 / 70 50 10 0 K88 60 68 46 65 / 70 50 10 0 .ICT... KS...WIND ADVISORY TIL 6 PM KSZ032>033...KSZ047>053...KSZ067>069...KSZ082>083...KSZ091>093.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-100000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1124 AM CDT TUE OCT 9 2001 SPOTTER ACTIVATION IS EXPECTED LATER THIS AFTERNOON AND EVENING ACROSS PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS. SPOTTER ACTIVATION IS ALSO POSSIBLE THIS EVENING AND OVERNIGHT ACROSS SOUTHEAST KANSAS. A POTENT STORM SYSTEM IS EXPECTED TO MOVE FROM THE ROCKIES EAST ACROSS THE CENTRAL PLAINS...THIS AFTERNOON THROUGH TONIGHT. THIS WILL PUSH A DRY LINE AND COLD FRONT ACROSS THE STATE. ABUNDANT MOISTURE WILL AVAILABLE TO FUEL THUNDERSTORMS AHEAD OF THE FRONT TODAY...INTO OVERNIGHT. WIND SHEAR PROFILES AND INSTABILITY WILL BE FAVORABLE FOR SEVERE STORM DEVELOPMENT...ESPECIALLY LATER THIS AFTERNOON AND EVENING. STRONG TO SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE AFTER 3 PM...ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS...MAINLY WEST OF I-135. DAMAGING WINDS...LARGE HAIL...AND EVEN TORNADOES WILL BE POSSIBLE. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO MORE OF A SQUALL LINE AS THEY MOVE ACROSS SOUTHEAST KANSAS LATER THIS EVENING AND OVERNIGHT. THE MAIN THREAT AFTER DARK WILL BE DAMAGING WINDS AND LARGE HAIL. STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD BE READY FOR ACTIVATION...ESPECIALLY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS.
The national radar mosaic for the moment the first event began.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, October 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5269310, 5269311, 5269312.